Ohio, 2021

Flooding and Hail in Ohio, August 12, 2021

August 12, 2021 · NWS ILN · 15 events in 6 counties and zones

Isolated thunderstorms developed along a slow moving boundary in central Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$42,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed along a slow moving boundary in central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 12, 2:49 PM EST, 18 minutes earlier.

Area forecast discussion, Aug 12, 2:49 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
349 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Abnormally warm and humid conditions continue into Friday.
Chances for showers and storms increase tonight, with more
coverage expected Friday as a cold front moves through. This
weekend will offer a relief from the heat, humidity and stormy
conditions as high pressure builds in.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Heat Advisory will remain in effect through 8 PM this evening
for the entire area as many locations are beginning to observe
heat indicies near or above 100 degrees.

Visible satellite imagery shows a well-developed cu field across
the majority of the CWA this afternoon, with a plume of cirrus
clouds now stretched across portions of west-central Ohio. So
far today the active weather has remained out of our fa. A long
line of storms stretching from northeastern Kansas into western
Indiana have remained west of our CWA as they begin to run into
drier mid-level air across Indiana. The 12z ILN sounding had
PWATs near 1.4", which is a notable drop from yesterday (1.7" at
12z) and highlights the decrease in the depth of moisture in
the troposphere. With a lack of strong forcing and drier air
remaining aloft, shower/storm chances will be lower today. Still
expecting that our northern half of the CWA would have a
slightly better chance at observing an isolated shower or storm
through the late evening hours. With the high levels of
instability still present, kept at least a slight chance of
PoPs everywhere as the environment is still very conducive to
producing a thunderstorm - just needs some help with
initiation. Any storms that do develop have the potential for
producing gusty winds and large hail.

For the rest of tonight, most of the fa will likely trend dry
during the middle of the night, but CAMs continue to suggest a
line of showers and storms moving in from the west by early
Friday morning. Locations in west-central Ohio and the upper
Miami Valley will have the best chances of observing pcpn, but
capped PoPs at 50% for now as there is still uncertainty in the
timing/coverage.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday will offer better coverage in precipitation as a
southward moving cold front will provide the low-level
convergence needed to initiate convection. The environment will
still offer high-levels of instability, but SREF ensemble plumes
do lower the total MLCAPE on Friday. Mean MLCAPE values
generally hover around 2000 J/kg, and while this is still a
large amount, this is notably lower compared to the nearly 3000
J/kg of MLCAPE we've had the previous couple of days. The
potential for morning convection and thicker cloud coverage may
inhibit some of the severe weather potential for areas mainly
northwest of I-71 - which will be something to closely monitor.
Southeast of I-71, the threat still exists for strong to severe
thunderstorms, mainly during the afternoon and evening hours.
Severe wind gusts will once again be the primary threat. Hail
will be possible as well, but with extremely high freezing
levels (13,000+ ft), the threat for large hail will likely be
low. PWATs are forecast to climb back above 1.7", so torrential
downpours could lead to localized flooding issues as well with
any of these thunderstorms - especially where any training
storms exist. Overall, the environment is still going to favor
thunderstorm development across the majority of the CWA as the
cold front interacts with the high levels of instability. The
slower onset of precipitation and thicker cloud coverage in our
southern half of the CWA will lead to heat indicies reaching the
95-100 degree range, so kept a mention of that in the HWO.

PoPs will gradually diminish from the northwest beginning Friday
evening as the cold front slowly moves through. Held onto a
chance of showers through the night for most of our counties
near/south of the Ohio River as the cold front appears to be
slow to exit the region.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
On Saturday, deterministic and ensemble models agree that the cold
front and most of the rain chances will remain to our SE, but some
lingering showers with some thunderstorms will persist throughout
the day. By Sunday, almost all locations in our forecast area will
see dry weather, but once again showers could creep up into our far
SE corner. With CAA from the NE, 850 temps drop from 20-22C to 10-
15C, cloud cover increases, and surface temps drop. For the weekend,
lows in the upper 50s and highs in the upper 70s, warming a little
more to the south.

As the frontal boundary continues to push south during the beginning
of the week, several buckles in the surface feature along with a mid-
level trough will bring S/SW flow and an unsettled weather pattern
to the region on Monday and Tuesday. Most of the convection that
results will be diurnally driven, increasing the pops in the
afternoon and evening both days.

Beginning Wednesday, Fred will move north through the Mid-Atlantic
states and influence weather across our area. Associated tropical
moisture and southerly flow will try to increase precip across the
region, but with a frontal boundary stalling out ahead of Fred and
low confidence regarding the actual path of Fred, have kept pops
lower than model guidance, but showers and thunderstorms will be
possible for the entire forecast area for the end of the period.
Throughout the week, temperatures will gradually warm to the mid and
upper 80s again.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Isolated showers and storms remain in the realm of possibilities
through late this evening, with slightly better chances in the
north across KDAY/KCMH/KLCK. Kept in the VCTS mention for
thunderstorm potential, but left the remaining sites dry. Will
continue to monitor trends and update if needed. Otherwise,
mainly just some diurnal cu is expected through the evening
with southerly winds around 10-15 kts and a few gusts to 20 kts.

For tonight, a lull in the precipitation is likely for a brief
period across all sites. Guidance suggests chances for
precipitation increasing from the north late tonight, so began
introducing VCSH to KCMH/KLCK/KDAY first. Showers increase in
coverage by late Friday morning into the afternoon ahead of a
cold front. Thunderstorms become more likely across our southern
taf sites Friday afternoon, but will wait to put in VCTS or
time out storms until confidence becomes higher.

OUTLOOK... The threat for thunderstorms will continue through
Friday evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT this evening for KYZ089>100.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JDR
AVIATION...Clark
Hazardous weather outlook, Aug 12, 3:33 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
433 AM EDT Thu Aug 12 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>054-060>062-
070-130900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-
433 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon and evening may be strong to
severe. Damaging winds are the primary threat. Locally heavy rainfall
will also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ055-056-063>065-071-072-130900-
Franklin OH-Licking-Fayette OH-Pickaway-Fairfield-Warren-Clinton-
433 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Central Ohio and Southwest
Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon and evening may be strong to
severe. Damaging winds are the primary threat. Locally heavy rainfall
will also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected on Friday. A few
thunderstorms may be strong to severe. Damaging winds will be the
primary threat. Locally heavy rainfall will also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ073-074-077>082-088-130900-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
433 AM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon and evening may be strong to
severe. Damaging winds are the primary threat. Locally heavy rainfall
will also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected on Friday. A few thunderstorms
may be strong to severe. Damaging winds will be the primary threat.
Locally heavy rainfall will also possible.

Also, the combination of heat and humidity will result in heat
indicies between 95 and 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 9:42 AM EST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1042 AM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 NE WESTERVILLE        40.14N 82.89W
08/11/2021                   DELAWARE           OH   PUBLIC

            LARGE TREE LIMB DOWN. TIME ESTIMATED FROM RADAR DATA.

&&

JDR
Special weather statement, Aug 12, 2:49 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
349 PM EDT Thu Aug 12 2021

OHZ052-053-122015-
Champaign OH-Clark OH-
349 PM EDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
CHAMPAIGN AND NORTHEASTERN CLARK COUNTIES THROUGH 415 PM EDT...

At 348 PM EDT, a strong thunderstorm was reported over Springfield,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Springfield, Mechanicsburg, Harmony, Brighton, South Vienna, Tremont
City, Catawba, Mutual, Buck Creek State Park, Powhattan, Catawba
Station, New Moorefield and Lawrenceville.

This includes I-70 in Ohio between mile markers 52 and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4009 8350 4003 8351 4000 8351 3991 8354
      3986 8384 3993 8389 4000 8389 4012 8354
TIME...MOT...LOC 1948Z 245DEG 24KT 3996 8379

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 57 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 hail, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Clark

When
August 12, 3:07 PM EST to 3:09 PM EST
Where
Clark County, Garden Acres
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.930, -83.750

A few trees were downed in Holiday Hills.

Thunderstorm Wind, Clark

When
August 12, 3:19 PM EST to 3:21 PM EST
Where
Clark County, 1.11 mi E of Limecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.899, -83.799

A few trees were downed at Clark State College.

Hail, Clark

When
August 12, 4:05 PM EST to 4:07 PM EST
Where
Clark County, 2.81 mi N of South Charleston
Measured
0.75 in hail
Reported by
Public
Coordinates
39.860, -83.640

Thunderstorm Wind, Madison

When
August 12, 4:09 PM EST to 4:11 PM EST
Where
Madison County, 1.28 mi NNW of Madison Lake
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
State Official
Coordinates
39.887, -83.389

A tree fell onto a vehicle near the intersection of Spring Valley Road and State Route 665, leading to one injury.

Thunderstorm Wind, Madison

When
August 12, 4:18 PM EST to 4:20 PM EST
Where
Madison County, 2.02 mi NW of Lilly Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.900, -83.308

Several trees were downed on Wilson Road.

Thunderstorm Wind, Madison

When
August 12, 5:02 PM EST to 5:04 PM EST
Where
Madison County, 1.15 mi SSW of Big Plain
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.816, -83.290

Several large trees were downed between Big Plain and Kiousville.

Thunderstorm Wind, Pickaway

When
August 12, 5:07 PM EST to 5:09 PM EST
Where
Pickaway County, 3.49 mi NW of Derby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.810, -83.240

Numerous large tree branches were downed onto a roadway.

Thunderstorm Wind, Madison

When
August 12, 5:09 PM EST to 5:11 PM EST
Where
Madison County, Kiousville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.800, -83.300

A large tree fell onto some power lines.

Hail, Madison

When
August 12, 5:13 PM EST to 5:15 PM EST
Where
Madison County, 1.27 mi ESE of Kiousville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -83.280

Thunderstorm Wind, Madison

When
August 12, 5:13 PM EST to 5:15 PM EST
Where
Madison County, 1.81 mi SSW of Kiousville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.777, -83.316

A large tree fell into the roadway.

Thunderstorm Wind, Franklin

When
August 12, 5:19 PM EST to 5:20 PM EST
Where
Franklin County, 2.11 mi SW of Pleasant Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.810, -83.160

Several large tree limbs were downed onto U.S. 62.

Thunderstorm Wind, Miami

When
August 12, 6:44 PM EST to 6:46 PM EST
Where
Miami County, 2.07 mi N of Troy Skypark Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.010, -84.270

Several large trees were downed.

Flood, Madison

When
August 12, 7:00 PM EST to 9:00 PM EST
Where
Madison County, 0.43 mi NW of Madison Lake to 0.45 mi SW of Madison Lake
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.875, -83.385

Several roads were closed around Madison Lake due to high water.

Flood, Clark

When
August 12, 7:00 PM EST to 8:00 PM EST
Where
Clark County, 0.87 mi SE of South Vienna to 0.94 mi SSE of South Vienna
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.910, -83.610

High water was reported on Urbana Lisbon Road.

Thunderstorm Wind, Delaware

When
August 12, 10:55 PM EST to 10:57 PM EST
Where
Delaware County, 1.48 mi SSE of East Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.300, -82.810

Several trees were downed. A house was also struck by lightning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967705, 967706, 967707, 967708, 967710, 967712, 967713, 967714, 967715, 967716, 967717, 967719, 967720, 967721, 967722.